Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Reno, NV

July 20, 2014Storey County, Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 20, 2014, 3:37 PM PDT for Storey County, Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2014, 3:37 PM PDT (22:37 UTC)
Expired
Jul 20, 2014, 6:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WGUS55 KREV 202237
FFWREV
NVC029-031-210130-
/O.NEW.KREV.FF.W.0015.140720T2237Z-140721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL STOREY COUNTY IN WESTERN NEVADA...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA...

* UNTIL 630 PM PDT

* AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
  IS PRODUCING TORRENTIAL RAINFALL OF 2 INCHES OR MORE IN 1 HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  RENO...RENO-TAHOE INTERNATIONAL AIRPORT...HIDDEN VALLEY AND        
  CAUGHLIN RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS.

&&

LAT...LON 3952 11987 3953 11974 3947 11967 3941 11971
      3942 11985

$$

BOYD
2 follow-up statements
161 
WGUS75 KREV 210006
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
506 PM PDT SUN JUL 20 2014

NVC029-031-210130-
/O.CON.KREV.FF.W.0015.000000T0000Z-140721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOREY NV-WASHOE NV-
506 PM PDT SUN JUL 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH
CENTRAL WASHOE AND EXTREME WEST CENTRAL STOREY COUNTIES...

AT 500 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING OVER THE WARNED AREA. AREAS OF FLOODING AND DEEP WATER HAS 
BEEN REPORTED BY IN THE SOUTH RENO AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAUGHLIN FIRE
BURN AREA...RENO-TAHOE INTERNATIONAL AIRPORT...HIDDEN VALLEY AND
CAUGHLIN RANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS...AND RANCHLAND ALONG THE 
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 3952 11987 3953 11974 3947 11967 3941 11971
      3942 11985

$$

HOON
576 
WGUS75 KREV 210121
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT SUN JUL 20 2014

NVC029-031-210130-
/O.EXP.KREV.FF.W.0015.000000T0000Z-140721T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOREY NV-WASHOE NV-
621 PM PDT SUN JUL 20 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR SOUTH
CENTRAL WASHOE AND EXTREME WEST CENTRAL STOREY COUNTIES...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR 
FLOODING OF POORLY DRAINED URBAN AREAS IN SOUTH RENO MAY CONTINUE 
THROUGH THIS EVENING.

LAT...LON 3952 11987 3953 11974 3947 11967 3941 11971
      3942 11985

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:28 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 20, 2:28 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
228 PM PDT SUN JUL 20 2014

.SYNOPSIS...
UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD
OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR
THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS
NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE
EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND.

&&

.SHORT TERM...
WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A
DEFORMATION ZONE ALONG AND NORTH OF I-80.  UNDER THE DEFORMATION
ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW
LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE
HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND
THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES
WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW
MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE
CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE
GUSTY WINDS, HAIL AND HEAVY RAIN.

FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET
SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER
AIR WORKS INTO THE AREA BY WEDNESDAY.  HOWEVER TODAY'S 12Z RUNS
DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION
THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR
JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING
ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD
PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH
HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND
THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH
STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON.
THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER
CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND
HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING
HOURS.  BRONG

.LONG TERM...

ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID
ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA
IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN
THE PREVIOUS PACKAGE.

DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID
WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT
BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE
MOVES INTO THE PACIFIC NORTHWEST.  THIS WILL DISRUPT THE MONSOONAL
MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN
COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING
THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF
ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE
WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY.

TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE
RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR
WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE
THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON
SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON
SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA
AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF
SURFACE TEMPERATURES BEGIN TO TREND WARMER.  BOYD

&&

.AVIATION...
ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE
COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO
INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR
AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR
BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE
TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG
WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM
CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE
VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL
LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING.

THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY
50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE
SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY
CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 20, 3:01 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      3 S GARDNERVILLE        38.90N 119.73W
07/20/2014                   DOUGLAS            NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING ALONG
            WATERLOO LANE BETWEEN US HWY 395 AND NV 756.

0301 PM     FLASH FLOOD      5 E GARDNERVILLE        38.94N 119.65W
07/20/2014                   DOUGLAS            NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED LOTS OF DEBRIS IN
            ROADWAYS, WASHES TOTALLY FULL AND SMALL ROCKS AND
            BOULDERS IN ROADWAYS NEAR WINDMILL AND FISH SPRINGS
            ROADS.

&&

MCGUIRE
Local storm report, Jul 20, 3:10 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HEAVY RAIN       2 W VERDI               39.52N 120.04W
07/20/2014  M0.52 INCH       SIERRA             CA   TRAINED SPOTTER

            0.52 INCHES IN 1 HOUR.

&&

WEISHAHN
Local storm report, Jul 20, 3:16 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       3 E SIX MILE CANYON     39.32N 119.50W
07/20/2014  M0.47 INCH       LYON               NV   TRAINED SPOTTER

            TOTAL IN 20 MINUTES.

0316 PM     TSTM WND GST     5 N RENO                39.61N 119.82W
07/20/2014  M58.00 MPH       WASHOE             NV   OFFICIAL NWS OBS

            58 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE
            NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

MCGUIRE
Local storm report, Jul 20, 3:18 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     DEBRIS FLOW      3 S CARSON CITY         39.13N 119.76W
07/20/2014                   CARSON CITY        NV   FIRE DEPT/RESCUE

            2-4 FEET OF MUD ACROSS THE ROAD AT CENTER DRIVE AND RABE
            WAY. THE MUD SPANS FOR ONE HALF TO THREE QUARTERS OF A
            MILE.

&&

WEISHAHN
Special weather statement, Jul 20, 3:18 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014

NVZ004-202315-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
318 PM PDT SUN JUL 20 2014

...STRONG THUNDERSTORM AND BLOWING DUST TO IMPACT INTERSTATE 80...

AT 314 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...AND MOVING
NORTH AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING
DUST...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...JUNCTION I 80 AND
  US 95 (EXIT 83)...TRINITY JUNCTION...LOVELOCK...LOVELOCK DERBY
  FIELD AIRPORT AND BATTLEGROUND POINT.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  74 AND 107.

THIS STORM IS PRODUCING HEAVY RAINFALL... LIGHTNING AND GUSTY WINDS.
WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY ALONG HIGHWAY
95 AND INTERSTATE 80.

&&

LAT...LON 3998 11892 4027 11841 3966 11847 3958 11872
TIME...MOT...LOC 2216Z 174DEG 4KT 3977 11863

BOYD
Local storm report, Jul 20, 3:37 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             RENO                    39.54N 119.82W
07/20/2014  M0.25 INCH       WASHOE             NV   NWS EMPLOYEE

            LARGE PEA-SIZED HAIL REPORTED IN RENO.

&&

WEISHAHN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:50 PM PDTSpecial Weather StatementREVChurchill55 min
Jul 20, 1:13 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon47 min
Jul 20, 1:52 PM PDTSevere Thunderstorm WarningREVDouglas38 min
Jul 20, 2:10 PM PDTSpecial Weather StatementREV65 min
Jul 20, 2:22 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:36 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:49 PM PDTSpecial Weather StatementREVChurchill26 min
Jul 20, 3:00 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 3:18 PM PDTSpecial Weather StatementREVChurchill57 min
Jul 20, 3:23 PM PDTSevere Thunderstorm WarningREVWashoe37 min
Jul 20, 3:28 PM PDTSevere Thunderstorm WarningREVStorey, Washoe47 min
Jul 20, 3:37 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe4 hr
Jul 20, 4:17 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 4:30 PM PDTSpecial Weather StatementREV60 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.